Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 206, NWS Tallahassee, FL

December 11, 2008Jefferson County, Taylor County, Wakulla County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Dec 11, 2008, 6:10 AM EST for Jefferson County, Taylor County, Wakulla County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 11, 2008, 6:10 AM EST (11:10 UTC)
Expired
Dec 11, 2008, 6:45 AM EST
In force
35 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Jefferson County, FL, Taylor County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 41 km from the middle of the area, began a volume at 11:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 11, 5:48 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 11.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2008-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2008-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 11, 2:41 AM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Dec 11, 2:41 AM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
241 AM EST THU DEC 11 2008

.SHORT TERM (TODAY THROUGH SATURDAY)...VIGOROUS STORM SYSTEM WILL
HAVE LINGERING AFFECTS ON THE REGION TODAY. SFC LOW...CURRENTLY JUST
INLAND NEAR PENSACOLA...WILL LIFT NORTH AND NORTHEAST THROUGH THE
DAY TODAY AND DRIVE THE ASSOCIATED COLD FRONT QUICKLY EAST AND OUT
OF THE CWA. WILL STILL BE DEALING WITH THE SQUALL LINE ALONG THE
FRONT DURING THE MORNING HOURS...THEN BE LEFT WITH LINGERING SHOWERS
AS THE UPPER LOW PASSES JUST TO THE NORTH.

HEAVY RAINFALL CONTINUES TO BE THE MAIN THREAT FROM THIS SYSTEM WITH
RADAR STORM TOTAL ESTIMATES OF 10+ INCHES ACROSS SE ALABAMA. THUS
WILL CONTINUE THE FLOOD WATCH FOR THE NORTHWESTERN HALF OF THE CWA
UNTIL THE RAIN ENDS. FRONT IS EXPECTED TO PICK UP SPEED
SIGNIFICANTLY DURING THE NEXT FEW HOURS AS THE UPPER LOW MOVES TO
THE EAST...SO EXPECT LIGHTER RAINFALL AMOUNTS IN THIS AREA AND DO
NOT ANTICIPATE EASTWARD EXPANSION OF FLOOD WATCH.

SEVERE THREAT CONTINUES TO BE MARGINAL. KINEMATIC PROFILES WILL
IMPROVE THROUGH THE REST OF THE NIGHT AND EARLY MORNING ACROSS
EASTERN PORTIONS OF THE AREA AS THE SFC LOW DEEPENS AND LIFTS
NORTHWARD. H85 JET WILL APPROACH 70 KNOTS ACROSS THE EASTERN BIG
BEND THIS MORNING. LIMITING FACTOR WILL BE THE INSTABILITY. FEEL
THAT INSTABILITY WILL BE MOST FAVORABLE IN THE EASTERN BIG BEND IN
THE 12Z TIMEFRAME AND THAT WILL BE THE MOST FAVORABLE TIME FOR
SEVERE WX AS THE SQUALL LINE MOVES EAST.

STRONG COLD AIR ADVECTION WILL KICK IN BEHIND THE FRONT TODAY. HIGHS
WILL LIKELY BE REALIZED BEFORE DAWN JUST AHEAD OF THE FRONT WITH
TEMPERATURES FALLING INTO THE 50S DURING THE DAY TODAY. SOLID
WESTERLY WINDS WITH GUSTS TO AROUND 25 MPH NECESSITATES THE ISSUANCE
OF A LAKE WIND ADVISORY FOR TODAY.

WINDS WILL KEEP LOWS ABOVE FREEZING FOR FRIDAY MORNING BUT AFTER A
COOL DAY FRIDAY AND PROXIMITY HIGH PRESSURE...SATURDAY MORNING
SHOULD SEE TEMPS JUST BELOW THE FREEZING MARK ACROSS THE CWA.

.LONG TERM (SATURDAY NIGHT THROUGH THRUSDAY)...IN THE UPPER
LEVELS...HIGH PRESSURE WILL BUILD OVER THE GOMEX AND RIDGE ACROSS
THE SOUTHEAST CORNER OF THE U.S. THROUGH MONDAY NIGHT. THE RIDGE
WILL BRIEFLY FLATTEN OVER THE LOCAL AREA TUESDAY THROUGH WEDNESDAY
BEFORE BUILDING ONCE AGAIN ON THURSDAY. AT THE SURFACE...HIGH
PRESSURE WILL RIDGE DOWN FROM THE NORTHEAST THROUGH MONDAY AND THEN
RETREAT TO THE EAST AS A WEAK COLD FRONT SLIDES INTO THE SOUTHEAST.
THE FRONT IS FORECAST TO STALL BEFORE REACHING THE TRI-STATE REGION
BUT MAY GET CLOSE ENOUGH TO BRING A FEW SHOWERS MAINLY TO OUR
ALABAMA AND GEORGIA ZONES DURING THE TUESDAY THROUGH WEDNESDAY NIGHT
TIME FRAME. WILL INTRODUCE JUST A SLIGHT POP FOR NOW. WITH NO MAJOR
WEATHER SYSTEMS EXPECTED TO IMPACT THE REGION AND UPPER RIDGING
DOMINATING THROUGH MOST OF THE PERIOD...TEMPS WILL BE AT OR ABOVE
SEASON LEVELS.

&&

.AVIATION...MVFR/IFR CIGS/VSBYS UNTIL AT LEAST DAYBREAK AT ALL
TAF SITES. WIDESPREAD CONVECTION ACROSS THE TRI-STATE REGION WILL
GRADUALLY END FROM WEST TO EAST LATER THIS MORNING INTO THE
AFTERNOON AS THE COLD FRONT PUSHES THROUGH. IFR VSBYS WITH
TORRENTIAL DOWNPOURS WILL OCCUR WITH THE STRONGER TSTMS. WINDS
WILL VEER AROUND TO THE WEST TODAY WITH GUSTS BETWEEN 20-25 KTS
POSSIBLE.

&&

.MARINE...SOUTHERLY WINDS CURRENTLY RUNNING 20+ KNOTS OFFSHORE
AHEAD OF THE COLD FRONT. WITH FRONTAL PASSAGE...WINDS WILL SHIFT
RAPIDLY TO THE WEST AND INCREASE TO NEAR 30 KNOTS. ANTICIPATING
FREQUENT GUSTS TO GALE FORCE THROUGHOUT THE DAY SO WILL CONTINUE
WITH GALE WARNING FOR ALL OF THE WATERS TODAY. WINDS WILL
GRADUALLY SUBSIDE TONIGHT AS THE LOW PRESSURE LIFTS WELL TO THE
NORTHEAST AND HIGH PRESSURE BUILDS IN. WINDS WILL CONTINUE TO
DIMINISH FRIDAY AND SATURDAY BEFORE LEVELING OFF. HIGH PRESSURE
NOSING DOWN THE EASTERN SEABOARD LATE THIS WEEKEND INTO EARLY NEXT
WEEK WILL KEEP EASTERLY WINDS OVER THE WATERS ELEVATED.

STRONG SOUTHERLY THEN WESTERLY FLOW WILL CONTINUE TO POSE A THREAT
FOR HIGH SURF THROUGH THE DAY TODAY AND INTO THURSDAY NIGHT. IN
ADDITION...MAY SEE TIDES RUNNING 1 TO 2 FEET ABOVE NORMAL ACROSS
THE SOUTHEAST BIG BEND AS THE STRONG SURGE OF WESTERLY WIND PILES
UP SOME WATERS. WILL CONTINUE TO HANDLE THIS WITH COASTAL HAZARD
MESSAGE.

&&

.FIRE WEATHER...DRIER AND COOLER AIR WILL POUR INTO THE AREA TODAY
AND FRIDAY. RH DURATIONS WILL APPROACHE RED FLAG CRITERIA FOR
FRIDAY ACROSS THE FLORIDA ZONES...SO WILL GO AHEAD WITH FIRE WX
WATCH. DURATIONS WILL BE MARGINAL ONCE AGAIN ON SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  63  37  61  30  59 /  70  10   0   0   0
PANAMA CITY  62  41  59  39  60 /  50  10   0   0   0
DOTHAN       57  34  57  31  57 /  60  10   0   0   0
ALBANY       61  37  60  31  58 /  80  20   0   0   0
VALDOSTA     65  40  60  32  59 /  80  20   0   0   0
CROSS CITY   68  41  61  31  63 /  80  10   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH UNTIL 6 AM CST EARLY THIS MORNING FOR THE FOLLOWING
     ZONES: COFFEE...DALE...GENEVA...HENRY...HOUSTON.

     LAKE WIND ADVISORY FROM 6 AM THIS MORNING TO 11 PM CST THIS
     EVENING FOR THE FOLLOWING ZONES: COFFEE...DALE...GENEVA...
     HENRY...HOUSTON.

GA...FLOOD WATCH UNTIL 7 AM EST THIS MORNING FOR THE FOLLOWING ZONES:
     BAKER...CALHOUN...CLAY...DECATUR...DOUGHERTY...EARLY...
     LEE...MILLER...MITCHELL...QUITMAN...RANDOLPH...SEMINOLE...
     TERRELL...TURNER...WORTH.

     LAKE WIND ADVISORY FROM 7 AM THIS MORNING TO MIDNIGHT EST
     TONIGHT FOR THE FOLLOWING ZONES: BAKER...BEN HILL...
     BERRIEN...BROOKS...CALHOUN...CLAY...COLQUITT...COOK...
     DECATUR...DOUGHERTY...EARLY...GRADY...IRWIN...LANIER...
     LEE...LOWNDES...MILLER...MITCHELL...QUITMAN...RANDOLPH...
     SEMINOLE...TERRELL...THOMAS...TIFT...TURNER...WORTH.

     FLOOD WATCH UNTIL 1 PM EST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: BEN HILL...BERRIEN...BROOKS...COLQUITT...COOK...
     GRADY...IRWIN...LANIER...LOWNDES...THOMAS...TIFT.

FL...FLOOD WATCH UNTIL 6 AM CST EARLY THIS MORNING FOR THE FOLLOWING
     ZONES: BAY...CALHOUN...COASTAL WALTON...HOLMES...INLAND
     WALTON...JACKSON...WASHINGTON.

     LAKE WIND ADVISORY FROM 7 AM EST /6 AM CST/ THIS MORNING TO
     MIDNIGHT EST /11 PM CST/ TONIGHT FOR THE FOLLOWING ZONES:
     BAY...CALHOUN...COASTAL WALTON...DIXIE...FRANKLIN...
     GADSDEN...GULF...HOLMES...INLAND WALTON...JACKSON...
     JEFFERSON...LAFAYETTE...LEON...LIBERTY...MADISON...TAYLOR...
     WAKULLA...WASHINGTON.

     FLOOD WATCH UNTIL 1 PM EST /NOON CST/ THIS AFTERNOON FOR THE
     FOLLOWING ZONES: DIXIE...FRANKLIN...GADSDEN...GULF...
     JEFFERSON...LAFAYETTE...LEON...LIBERTY...MADISON...TAYLOR...
     WAKULLA.

     HIGH SURF ADVISORY UNTIL 9 AM CST FRIDAY FOR THE FOLLOWING
     ZONES: BAY...COASTAL WALTON...GULF.

GM...SMALL CRAFT ADVISORY UNTIL 10 AM EST THIS MORNING FOR THE
     FOLLOWING ZONES: APALACHEE BAY OR COASTAL WATERS FROM
     KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM...COASTAL
     WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20
     NM...COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT
     20 NM...WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM
     20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM 4 AM TO 10 AM EST FRIDAY FOR THE
     FOLLOWING ZONES: APALACHEE BAY OR COASTAL WATERS FROM
     KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM...COASTAL
     WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20
     NM...COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT
     20 NM...COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT
     20 NM.

     GALE WARNING FROM 10 AM THIS MORNING TO 4 AM EST FRIDAY FOR THE
     FOLLOWING ZONES: APALACHEE BAY OR COASTAL WATERS FROM
     KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM...COASTAL
     WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20
     NM...COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT
     20 NM...WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM
     20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM 4 AM TO 10 PM EST FRIDAY FOR THE
     FOLLOWING ZONES: WATERS FROM SUWANNEE RIVER TO APALACHICOLA
     FL FROM 20 TO 60 NM...WATERS FROM APALACHICOLA TO DESTIN FL
     FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 7 AM EST THIS MORNING FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM APALACHICOLA TO DESTIN
     FL OUT 20 NM...WATERS FROM APALACHICOLA TO DESTIN FL FROM
     20 TO 60 NM.

     GALE WARNING FROM 7 AM THIS MORNING TO 4 AM EST FRIDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM APALACHICOLA TO DESTIN
     FL OUT 20 NM...WATERS FROM APALACHICOLA TO DESTIN FL FROM
     20 TO 60 NM.

&&

CAMP/BARRY/FOURNIER

In the hours before

Special weather statement, Dec 11, 5:21 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
521 AM EST THU DEC 11 2008

FLZ011-016-017-026-027-111115-
GADSDEN-JACKSON-LEON-LIBERTY-WAKULLA-
521 AM EST THU DEC 11 2008

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR GADSDEN...JACKSON...
LEON...LIBERTY AND WAKULLA COUNTIES...

* UNTIL 615 AM EST/515 AM CST/

AT 518 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF
CHATTAHOOCHEE TO 15 MILES NORTH OF CARRABELLE TO CARRABELLE...OR
ALONG A LINE EXTENDING FROM 15 MILES EAST OF BLOUNTSTOWN TO 15 MILES
NORTH OF CARRABELLE TO CARRABELLE...MOVING EAST AT 25 MPH.

THESE STORMS WILL BE NEAR...
  QUINCY BY 550 AM EST.
  CRAWFORDVILLE BY 610 AM EST.
  5 MILES WEST OF TALLAHASSEE BY 615 AM EST.

WINDS 50 TO 55 MPH ARE EXPECTED WITH THESE STORMS.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

25-CAMP
Special weather statement, Dec 11, 5:55 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
555 AM EST THU DEC 11 2008

GAZ143>145-155>157-111200-
BAKER-DECATUR-GRADY-MILLER-MITCHELL-SEMINOLE-
555 AM EST THU DEC 11 2008

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BAKER...DECATUR...GRADY...
MILLER...MITCHELL AND SEMINOLE COUNTIES...

* UNTIL 700 AM EST

AT 552 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
BLAKELY TO 6 MILES NORTHWEST OF DONALSONVILLE TO 15 MILES SOUTHWEST
OF BAINBRIDGE...MOVING NORTHEAST AT 50 MPH.

THESE STORMS WILL BE NEAR...
  BAINBRIDGE BY 610 AM EST.
  WHIGHAM BY 620 AM EST.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

12-WATSON

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 7:04 PM ESTAreal Flood WarningTAEBay, Calhoun, Gadsden, Holmes, Jackson, Liberty and 2 more5 hr
Dec 10, 7:35 PM ESTRiver Flood WarningTAEHolmes, Washington8 days
Dec 10, 10:32 PM ESTRiver Flood WarningTAEJackson6 days
Dec 10, 10:32 PM ESTRiver Flood WarningTAECalhoun8 days
Dec 10, 10:50 PM ESTGale WarningTAE29 hr
Dec 11, 12:21 AM ESTAreal Flood WarningTAEBay, Calhoun, Gadsden, Holmes, Jackson, Liberty and 2 more6 hr
Dec 11, 3:52 AM ESTLake Wind AdvisoryTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more20 hr
Dec 11, 4:45 AM ESTFire Weather WatchTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more23 hr
Dec 11, 4:45 AM ESTSpecial Marine WarningTAE60 min
Dec 11, 4:57 AM ESTSevere Thunderstorm WarningTAEFranklin33 min
Dec 11, 5:27 AM ESTSevere Thunderstorm WarningTAEFranklin, Liberty, Wakulla48 min
Dec 11, 5:43 AM ESTSpecial Marine WarningTAE62 min
Dec 11, 6:43 AM ESTSpecial Marine WarningTAE62 min
Dec 11, 11:24 AM ESTRiver Flood WarningTAECalhoun, Franklin, Gulf, Liberty9 days
Dec 11, 2:43 PM ESTFire Weather WatchTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more25 hr
Dec 11, 5:29 PM ESTHigh Surf WarningTAEBay, Franklin, Gulf, Walton17 hr
Dec 11, 6:01 PM ESTCoastal Flood WarningTAEGulf16 hr
Dec 10, 10:10 PM ESTRiver Flood WarningTAETerrell, Webster56 hr
Dec 10, 10:12 PM ESTRiver Flood WarningTAELee5 days
Dec 10, 10:15 PM ESTRiver Flood AdvisoryTAELee36 hr
Dec 11, 11:17 AM ESTRiver Flood WarningTAELee34 hr
Dec 11, 11:20 AM ESTRiver Flood WarningTAEDougherty4 days
Dec 11, 11:20 AM ESTRiver Flood WarningTAEBaker, Mitchell24 hr
Dec 11, 11:20 AM ESTRiver Flood WarningTAEDecatur4 days
Dec 10, 10:45 PM ESTRiver Flood WarningTAEDale3 days

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.